Alert archive / Hawaii / High Wind Warnings in 2013

High Wind Warning 10, NWS Honolulu, HI

April 22, 2013Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at Apr 22, 2013, 11:44 AM HST for Hawaii County, Hawaii. It was in force for 28 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 22, 2013, 11:44 AM HST (21:44 UTC)
Expired
Apr 23, 2013, 3:36 PM HST
In force
28 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 9.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2013-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 237 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2013-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
237 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
598 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

021 
WWHW70 PHFO 222144
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1144 AM HST MON APR 22 2013

...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS...

.WEST TO SOUTHWEST WINDS ARE INCREASING AS AN UPPER LEVEL TROUGH
APPROACHES FROM THE WEST. THE STRONG WINDS WILL PERSIST THROUGH
TONIGHT.

HIZ028-231045-
/O.UPG.PHFO.WI.Y.0034.000000T0000Z-130423T1600Z/
/O.NEW.PHFO.HW.W.0010.130422T2144Z-130423T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
1144 AM HST MON APR 22 2013

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST TUESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 AM HST TUESDAY. THE WIND
ADVISORY IS NO LONGER IN EFFECT. 

* WINDS...SOUTHWEST TO WEST 35 TO 55 MPH WITH LOCALIZED GUSTS
  OVER 65 MPH.

* TIMING...THROUGH TONIGHT.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DANGEROUS...ESPECIALLY
  FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS WINDS OF AT LEAST 40 MPH...OR GUSTS OF
60 MPH OR HIGHER...ARE EXPECTED.

&&

$$
WROE
3 follow-up statements
896 
WWHW70 PHFO 230117
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
317 PM HST MON APR 22 2013

...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS...

.VERY STRONG WEST TO SOUTHWEST WINDS AHEAD OF AN APPROACHING UPPER
LEVEL TROUGH WILL PERSIST THROUGH TONIGHT.

HIZ028-231430-
/O.CON.PHFO.HW.W.0010.000000T0000Z-130423T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
317 PM HST MON APR 22 2013

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY. 

* WINDS...SOUTHWEST 40 TO 60 MPH WITH LOCALIZED GUSTS OVER 75 MPH.

* TIMING...THROUGH TONIGHT.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DANGEROUS... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS WINDS OF AT LEAST 40 MPH...OR GUSTS OF
60 MPH OR HIGHER...ARE EXPECTED.

&&

$$
346 
WWHW70 PHFO 231318
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
318 AM HST TUE APR 23 2013

...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS...

.AN UPPER LEVEL TROUGH OVER THE AREA WILL KEEP STRONG WEST TO
SOUTHWEST WINDS OVER THE BIG ISLAND SUMMITS THROUGH THIS EVENING.

HIZ028-240230-
/O.EXT.PHFO.HW.W.0010.000000T0000Z-130424T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
318 AM HST TUE APR 23 2013

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL 6 PM HST THIS
EVENING. 

* WINDS...SOUTHWEST 35 TO 50 MPH WITH LOCALIZED GUSTS OVER 75 MPH. 

* TIMING...THROUGH 6 PM HST THIS EVENING.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DANGEROUS... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS WINDS OF AT LEAST 40 MPH...OR GUSTS OF
60 MPH OR HIGHER...ARE EXPECTED.

&&

$$

REYNES
125 
WWHW70 PHFO 240136
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
336 PM HST TUE APR 23 2013

...STRONG WINDS CONTINUE ON THE SUMMITS OF MAUNA KEA AND MAUNA LOA...

.A TROUGH ALOFT WILL PRODUCE STRONG WINDS OVER THE HIGHER
ELEVATIONS THROUGH EARLY WEDNESDAY MORNING.

HIZ028-241430-
/O.CAN.PHFO.HW.W.0010.000000T0000Z-130424T0400Z/
/O.NEW.PHFO.WI.Y.0035.130424T0136Z-130424T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
336 PM HST TUE APR 23 2013

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST WEDNESDAY...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST WEDNESDAY. THE HIGH
WIND WARNING HAS BEEN CANCELLED. 

* WINDS...SOUTHWEST 30 TO 45 MPH WITH LOCALIZED GUSTS OVER 50 MPH
  FOR ELEVATIONS ABOVE 10000 FEET.

* TIMING...THROUGH 600 AM HST WEDNESDAY.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DANGEROUS... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

POSTPONE TRAVEL TO THE SUMMITS OR USE EXTRA CAUTION WHEN DRIVING.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Apr 22, 10:00 AM HST, 1 hour 44 minutes earlier.

Area forecast discussion, Apr 22, 10:00 AM HST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST MON APR 22 2013

.SYNOPSIS...
PERIODS OF HEAVY SHOWERS WILL CONTINUE FOR KAUAI AND OAHU DURING
THE NEXT COUPLE OF DAYS AS A BAND OF MOISTURE LINGERS ACROSS THE
WESTERN END OF THE STATE. THUNDERSTORMS ARE ALSO EXPECTED ACROSS
THIS AREA...WITH SOME POTENTIALLY BECOMING STRONG NEAR KAUAI TODAY.
THE REST OF THE STATE CAN EXPECT A CONVECTIVE PATTERN UNDER A
SOUTHERLY LOW LEVEL FLOW...BRINGING THE GREATEST AMOUNT OF CLOUD
COVER AND THE HIGHEST CHANCE OF SHOWERS DURING THE DAY. A MORE
STABLE TRADE WIND REGIME WILL REBUILD OVER THE AREA LATE WEDNESDAY
AND THURSDAY.

&&

.DISCUSSION...
WET AND UNSETTLED WEATHER IS IN STORE TODAY FOR KAUAI AND OAHU. A
SLOW-MOVING COLD FRONT JUST NORTHWEST OF KAUAI IS MERGING WITH A
BAND OF PERSISTENT PREFRONTAL MOISTURE DRAPED ACROSS KAUAI AND OAHU.
THIS MOISTURE...WITH PRECIPITABLE WATER VALUES AROUND 1.75 INCHES...
HAS BEEN FUELING SCATTERED HEAVY SHOWERS ACROSS OAHU SINCE LAST
NIGHT...WHILE SHOWER AND THUNDERSTORM ACTIVITY ON KAUAI IS PICKING
UP THIS MORNING. A SHORTWAVE ALOFT CLEARLY SEEN ON IR AND WATER
VAPOR SATELLITE IMAGERY LESS THAN 200 HUNDRED MILES WEST OF KAUAI
WILL PASS OVER THE WESTERN END OF THE STATE THROUGH THE DAY...
TRIGGERING ANOTHER ROUND OF HEAVY SHOWERS AND THUNDERSTORMS. SOME OF
THESE THUNDERSTORMS WILL LIKELY BECOME STRONG NEAR KAUAI...AND
SEVERE THUNDERSTORMS REMAIN A POSSIBILITY. A FLASH FLOOD WATCH
REMAINS IN EFFECT FOR KAUAI AND NIIHAU...AND ALTHOUGH OAHU WILL SEE
HEAVY SHOWERS TODAY...THE DEEPEST MOISTURE SHOULD REMAIN FOCUSED
NEARER TO KAUAI FOR A LONGER DURATION. THUS...OAHU IS NOT INCLUDED
IN THE WATCH.

WET WEATHER IS EXPECTED TO CONTINUE THROUGH TUESDAY AND POSSIBLY
INTO WEDNESDAY AROUND KAUAI. THE BAND OF MOISTURE WILL SLOWLY
RETREAT NORTHWARD TONIGHT AND TUESDAY...DECREASING SHOWER CHANCES ON
OAHU WHILE KEEPING THE GARDEN ISLAND WET.

ACROSS THE REST OF THE STATE...SOUTHEAST SLOPES OF THE BIG ISLAND
WILL CONTINUE TO SQUEEZE OUT ADDITIONAL RAINFALL...WHILE MAUI COUNTY
WILL SEE SOME SHOWERS MOVE UP FROM THE SOUTH. A CONVECTIVE PATTERN
WILL OTHERWISE PREVAIL...LEADING TO INTERIOR CLOUDS AND SHOWERS
DURING THE AFTERNOON. EXPECT THIS PATTERN TO HOLD THROUGH TUESDAY.

A WIND ADVISORY REMAINS POSTED FOR THE BIG ISLAND SUMMITS THROUGH
TONIGHT. AS THE SHORTWAVE ALOFT PASSES BY LATER TODAY...WESTERLY
WINDS COULD CLIMB HIGHER...POSSIBLY TO WARNING LEVELS. IN
ADDITION...WE WILL LOOK INTO THE NEED TO EXTEND THE ADVISORY THROUGH
THE DAY ON TUESDAY.

A INCREASINGLY STABLE TRADE WIND WEATHER REGIME WILL GRADUALLY
REBUILD OVER THE STATE LATE WEDNESDAY AND THURSDAY. TRADES MAY REACH
MODERATE STRENGTH ON FRIDAY WITH A SLIGHT DECLINE POSSIBLE DURING
THE WEEKEND.

&&

.MARINE...
THE MAIN CONCERN FOR MARINERS IS THE THREAT FOR THUNDERSTORMS AROUND
KAUAI AND OAHU TODAY AND TONIGHT. SOME OF THESE THUNDERSTORMS COULD
BE STRONG...ESPECIALLY AROUND KAUAI TODAY.

MAINLY SMALL SWELLS ARE EXPECTED...WITH A MODERATE NW SWELL ARRIVING
ON THURSDAY. WINDS ACROSS THE TYPICALLY WINDY WATERS AROUND THE BIG
ISLAND AND MAUI COULD APPROACH SMALL CRAFT ADVISORY LEVELS BY
WEDNESDAY NIGHT OR THURSDAY AS TRADES REBUILD.

&&

.AVIATION...
LINGERING FRONTAL CLOUD BAND WILL BE THE FOCUS OF WEATHER DEGRADING
MAINLY KAUAI AND OAHU TERMINALS. TEMPO MVFR AND ISOLATED IFR
EXPECTED THROUGH TONIGHT OVER THE NORTHWEST PART OF THE HAWAIIAN
ISLAND CHAIN. ISOLATED THUNDERSTORMS ARE ALSO EXPECTED TO DEVELOP
DUE TO A SHORT WAVE TROUGH PASSING THROUGH TODAY AND TONIGHT.
CURRENTLY ICING ALOFT LIMITED DUE TO LACK OF SUFFICIENT MOISTURE IN
THE PREFERRED TEMPERATURE RANGE. BUT THAT COULD CHANGE LATER WITH
THE SHORT WAVE APPROACHING. AIRMET FOR MOUNTAIN OBSCURATION EXPECTED
TO CONTINUE FROM KAUAI TO LANAI THROUGH MOLOKAI NOT FULLY
EXPERIENCING IT YET. ANY TURBULENCE IS EXPECTED TO BE ASSOCIATED
WITH CONVECTION...MAINLY NEAR THUNDERSTORMS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR KAUAI AND NIIHAU THROUGH 6 AM TUESDAY.

WIND ADVISORY FOR BIG ISLAND SUMMITS THROUGH 6 AM TUESDAY.

&&

DISCUSSION/MARINE...WROE
AVIATION...FUJII

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 1:39 AM HSTAreal Flood AdvisoryHFOHonolulu6 hr
Apr 22, 9:10 AM HSTSpecial Marine WarningHFO50 min
Apr 22, 9:57 AM HSTSpecial Marine WarningHFO63 min
Apr 22, 10:54 AM HSTSpecial Marine WarningHFO66 min

Nearby

High Wind Warnings in Hawaii, 2013Every high wind warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.